Hail, Marion
- When
- May 15, 10:50 PM EST
- Where
- Marion County, 3 mi S of Marion
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.537, -83.130
Penny sized hail was observed.
A cold front moved across northern Ohio causing showers and thunderstorms to develop. A few of the storms produced small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved across northern Ohio causing showers and thunderstorms to develop. A few of the storms produced small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 15, 8:17 PM EST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 917 PM EDT WED MAY 15 2013 .SYNOPSIS... A COLD FRONT JUST SOUTH OF THE LAKESHORE WILL PUSH INTO CENTRAL OHIO TONIGHT AND THEN STALL. THE FRONT WILL LIFT NORTH AS A WARM FRONT THIS WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... COLD FRONT CURRENTLY SOUTH OF THE LAKESHORE. A COUPLE OF SHOWERS HAVE POPPED UP JUST SOUTH OF KNOX COUNTY. WILL KEEP THE SLIGHT CHANCE FOR A SHOWER/TS FROM FINDLAY TO MILLERSBURG. HRRR AND RAP WANT TO PAINT SOME QPF TONIGHT. WITH BOUNDARY IN THE VICINITY AND A LITTLE BIT OF ENERGY UPSTREAM...DID NOT WANT A COMPLETELY DRY FORECAST. FOR TEMPS WENT UPPER 40S TO THE MID 50S. THERE IS ENOUGH UPSTREAM CLOUDINESS TO GIVE US A VARIABLY CLOUDY OVERNIGHT. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... MODELS CONTINUE TO STALL THE FRONT WELL SOUTH OF THE AREA. GFS A LITTLE SLOWER TODAY MOVING THE FRONT NORTH. EXCEPT FOR THE EXTREME SW PORTION OF THE FORECAST AREA REMOVED MENTION OF POPS FOR FRIDAY AND FRIDAY NIGHT. MODELS STILL IN CONFLICT FOR SATURDAY. ECMWF KEEPS FRONT SOUTH OF THE AREA ON SATURDAY WHILE GFS CONTINUES TO HAVE THE FRONT ACROSS THE AREA. FOR NOW SEE NO REASON TO START FLIP FLOPPING FORECASTS THIS FAR OUT WHEN THINGS ARE STILL IN DOUBT. SO FOR NOW KEPT CHANCE POPS GOING FOR SATURDAY. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE RIDGE IS STILL PROGGED TO BUILD ACROSS THE AREA THIS WEEKEND THROUGH EARLY NEXT WEEK. THE CHANCES OF SHOWERS/STORMS SHOULD DIMINISH UNDER THE BUILDING RIDGE. CANNOT TOTALLY RULE OUT OUT A SHOWER OR THUNDERSTORM GIVEN THE OLD FRONTAL BOUNDARY OR SOME OUTFLOW/MESO BOUNDARY... INCREASING HEAT ETC...BUT FOR THE MOST PART SUNDAY AND MONDAY SHOULD BE WARM AND MOSTLY RAIN FREE. CUT BACK ON THE 12 HOUR POP SUNDAY/MONDAY MOSTLY TO 15 TO 25 PERCENT. THIS WILL BE "SLIGHT CHANCE" IN MOST FORECASTS WHICH DOES NOT SHOW UP IN MOST OF OUR TEXT FORECASTS (AFTER THE FIRST DAY). BY THE MIDDLE OF NEXT WEEK THE NEXT FRONT FROM THE WEST SHOULD WORK INTO THE AREA. IT WILL LIKELY NOT BE IN A HURRY TO MOVE EAST AS A TROUGH ALOFT IS PROGGED TO BE DEEPENING IN THE MIDDLE OF THE COUNTRY. WILL HAVE A HIGHER CHANCE OF SHOWERS AND THUNDERSTORMS BY TUESDAY AND WEDNESDAY. WILL BEGIN TO CUT BACK ON TEMPERATURES BY NEXT WEDNESDAY GIVEN THE INCREASE IN CLOUDS AND SHOWERS. FORECAST HIGHS WILL BE ABOVE GUIDANCE GIVEN THE BIG RIDGE AND THE TIME OF YEAR. HIGHS 75 TO 80 SUNDAY...AROUND 80 OR IN THE LOWER 80S MONDAY AND TUESDAY...THEN 70S WEDNESDAY. LOWS GENERALLY MID 50S TO THE LOWER 60S. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... THE COLD FRONT THAT MOVED THROUGH THE AREA TODAY WAS BECOMING STATIONARY ACROSS CENTRAL OHIO WITH WEAK HIGH PRESSURE BUILDING INTO NORTHWEST OHIO. A WEAK IMPULSE ALOFT WILL MOVE ACROSS THE AREA TONIGHT. SOME MID AND UPPER CLOUDS WERE ASSOCIATED WITH THIS IMPULSE. IN FACT SOME LIGHT SHOWERS WERE ALSO ASSOCIATED WITH THAT IMPULSE. THESE SHOWERS ARE EXPECTED TO DISSIPATE BEFORE GETTING INTO THE AREA. HOWEVER...WITH THE FRONTAL BOUNDARY WEST TO EAST ACROSS CENTRAL OHIO A WAVE IS EXPECTED TO MOVE ALONG THE BOUNDARY TONIGHT AS PER THE RAP AND HRRR MODELS AND THAT MAY CAUSE SOME SHOWERS TO DEVELOP. AT THIS TIME NOT EXPECTING ANY PRECIPITATION AT THE TAF SITES. THE SHOWERS WILL BE MAINLY SOUTH OF A FDY TO MFD TO CAK LINE. SOME CLOUDS AROUND 5000 FEET ARE LIKELY TO DEVELOP IN THAT AREA. EVEN THOUGH THE WINDS ARE DECREASING THE AIRMASS IS VERY DRY AND WITH SOME CLOUDS AROUND NOT EXPECTING ANY FOG AT THE TAF SITES. ISOLATED MVFR FOG MAY DEVELOP AROUND SUNRISE AT SOME FAVORED LOCATIONS. THURSDAY WILL BE VFR WITH LIGHT W TO NW WINDS. THE BOUNDARY WILL REMAIN ACROSS CENTRAL OHIO AND ANY SHOWER OR THUNDERSTORM ACTIVITY WILL BE WELL SOUTH OF THE FORECAST AREA. .OUTLOOK... NON-VFR POSSIBLE IN SHOWERS OR THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY. && .MARINE... THE WINDS AND WAVES DECREASED ON SCHEDULE. WILL LET THE SMALL CRAFT ADVISORY EXPIRE ON THE EAST END. ONLY MINOR CHANGES MADE TO THE OVERNIGHT FORECAST. HIGH PRESSURE WILL SLOWLY BUILD EAST ACROSS THE LAKE FROM THURSDAY THROUGH THE WEEKEND. TEMPERATURES WILL BE ABOVE NORMAL THROUGH THIS TIME WITH STABLE CONDITIONS ON THE LAKE. WINDS WILL GENERALLY BE LESS THAN 15 KNOTS WITH WAVES LESS THAN 2 FEET. LOW PRESSURE WILL SLOWLY APPROACH THE REGION FROM THE WEST EARLY NEXT WEEK BRINGING INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...DJB NEAR TERM...DJB/OUDEMAN SHORT TERM...DJB LONG TERM...KOSARIK AVIATION...KIELTYKA MARINE...KEC/KIELTYKA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 542 AM EDT WED MAY 15 2013 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-160945- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 542 AM EDT WED MAY 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cincinnati radar (KILN), 137 km away, was scanning. The volume nearest the first event began at 03:48 UTC.
2 hail. Local standard time, as filed.
Penny sized hail was observed.
Penny to nickel sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453440, 453441.